Missouri, 2021Heat in Missouri, August 24 to 26, 2021
August 24 to 26, 2021 · NWS MEG · 2 events in 2 counties and zones
Upper-level high pressure re-strengthened over the Mid-South in late August resulting in hot and humid conditions. Afternoon heat index values greater than 105 degrees were widespread across the Mid-South.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upper-level high pressure re-strengthened over the Mid-South in late August resulting in hot and humid conditions. Afternoon heat index values greater than 105 degrees were widespread across the Mid-South.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 24, 5:12 AM CST, 5 hours 48 minutes earlier.
Area forecast discussion, Aug 24, 5:12 AM CST, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
612 AM CDT Tue Aug 24 2021
.UPDATE...
See the 12z aviation discussion.
&&
.PREV DISCUSSION... /issued 406 AM CDT Tue Aug 24 2021/
DISCUSSION...
It is a warm and muggy night across the Mid-South. Temperatures
are in the mid 70s. As for today, a Heat Advisory and Excessive
Heat Warning are in effect for portions of the area from 11AM to
8PM. Temperatures will be in the mid to upper 90s with heat
indices in the advisory reaching 105F-109F and exceeding 110F in
the Excessive Heat Warning. Kool and the Gang was right, "It's Too
Hot"! There is a chance for some isolated showers along a line
from Clay to Phillips counties in Arkansas which aligns with a
plume of 2-2.5 inch pwat values. Confidence is low on exactly
where showers will pop but Pops are too low to mention at this
time. It will be a welcome respite from the heat even if showers
are short lived.
A upper-level ridge of high pressure currently sits over the area
and will be influencing our weather over the next week.
Temperatures will again be hot in the mid to upper 90s Wednesday
and thus Heat Advisories may be needed. Temperatures don't begin
to cool off (if you count low 90s as cool) until Thursday into
Friday, which should bring a end to the heat headlines. With
moisture surging up from the Gulf we can expected diurnal showers
and thunderstorms each day.
Looking ahead to early next week a cold front looks to pass
through the area. It will bring cooler temperatures as well as a
better chance for wetting rain. The tropics have begun to heat
up. A tropical system that is currently out in the Atlantic may
pass through the Bay of Campeche and at this time doesn't look
like it will affect the Mid-South.
SMW
&&
.AVIATION...
/12z TAFs/
Visibility will quickly improve at MKL over the next hour with VFR
conditions prevailing through at least 06z. Winds will be light
from a general ESE direction by midday at 5 kts or less. Expect a
weak diurnal Cu field above 4 kft, dissipating around sunset.
Patchy fog will redevelop tonight, likely affecting MKL late.
MJ
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning from 11 AM this morning to 8 PM CDT this
evening for Phillips.
Heat Advisory from 11 AM this morning to 8 PM CDT this evening
for Clay-Craighead-Crittenden-Cross-Greene-Lee AR-
Mississippi-Poinsett-St. Francis.
MO...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
for Dunklin-Pemiscot.
MS...Excessive Heat Warning from 11 AM this morning to 8 PM CDT this
evening for Coahoma-Quitman-Tallahatchie.
Heat Advisory from 11 AM this morning to 8 PM CDT this evening
for DeSoto-Panola-Tate-Tunica-Yalobusha.
TN...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
for Dyer-Lake-Lauderdale-Obion-Shelby-Tipton.
&&Hazardous weather outlook, Aug 24, 3:09 AM CST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
409 AM CDT Tue Aug 24 2021
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-251115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
409 AM CDT Tue Aug 24 2021
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
Hot and humid conditions will prevail today, with heat indices
reaching ranging from 105 along the Mississippi River to 113 over
the delta in northwest Mississippi and east central Arkansas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Hot and humid conditions will prevail through Wednesday, before
gradually moderating during the latter half of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Heat, Dunklin
- When
- August 24, 11:00 AM CST to August 26, 7:00 PM CST
- Where
- Dunklin forecast zone
- Reported by
- AWOS
- Coordinates
- 36.106, -90.166 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Pemiscot
- When
- August 24, 11:00 AM CST to August 26, 7:00 PM CST
- Where
- Pemiscot forecast zone
- Reported by
- AWOS
- Coordinates
- 36.211, -89.785 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wisconsin, August 24, 20211 death · 1 injured · 1 event
- Rip Current in Puerto Rico, August 24, 20211 death · 1 event
- Excessive Heat and Wildfire in California, August 24 to 31, 20211 injured · $4.6 million · 11 events
- Hail and Damaging Winds in Minnesota, August 24, 2021$162,000 · 1 in hail · 16 events
- Damaging Winds in Iowa, August 24, 20211 injured · $67,000 · 52 kt wind · 5 events
- Damaging Winds in Michigan, August 24, 2021$50,000 · 57 kt wind · 17 events
- Hail and Damaging Winds in Wisconsin, August 24, 2021$63,000 · 61 kt wind · 3 events
- Flash Flooding and Flooding in Illinois, August 24, 20211 in hail · 29 events
- Heat in Kentucky, August 24 to 29, 202122 events
- Hail and Damaging Winds in Iowa, August 24, 20211.75 in hail · 20 events
- Damaging Winds in Michigan, August 24, 2021$19,000 · 52 kt wind · 6 events
- Heat in Illinois, August 24 to 29, 202119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980308, 980309.